Stopping methadone during pregnancy
You are handing out a prescription for folic acid to a woman who is 10 weeks pregnant. She is also opioid-dependent and stabilised on methadone 60mg daily. She is concerned about the effect that methadone will have on her unborn child. She asks you whether it would be a good idea to come off it.
How and when can methadone be withdrawn safely during pregnancy? Methadone can be continued during pregnancy because it carries a lower risk of harm to the fetus than the use of illicit drugs. According to the prescribing notes on opioid dependence (section 4.10.3, BNF 62), abrupt withdrawal from methadone should be avoided in pregnancy because it can cause fetal death.
Withdrawal of methadone during the first trimester should be avoided because it is associated with an increased risk of spontaneous miscarriage. If the patient is determined to stop taking methadone during her pregnancy, it can be withdrawn gradually during the second trimester. For example, the dose may be reduced by 2-3mg every three to five days.
Withdrawal of methadone is not recommended during the third trimester because maternal withdrawal, even if mild, is associated with fetal distress, stillbirth and the risk of neonatal mortality.
The woman was unable to withdraw from methadone during the second trimester and she has been restabilised on methadone 60mg daily. She is now 25 weeks pregnant.
What advice would you provide on minimising withdrawal symptoms and monitoring? Drug metabolism can be increased in the third trimester of pregnancy; it may be necessary either to increase the dose of methadone or to change to twice-daily consumption (or a combination of both strategies) to prevent withdrawal symptoms from developing.
The neonate should be monitored for respiratory depression and signs of withdrawal, which usually develop 24–72 hours after delivery, but symptoms may be delayed for up to 14 days so monitoring may be required for several weeks. Withdrawal symptoms include a high pitched cry, rapid breathing, hungry but ineffective suckling, and excessive wakefulness. Severe but rare symptoms include hypertonicity and convulsions.
If the baby is breast-fed, the mother’s dose of methadone should be kept as low as possible and the infant should be monitored for sedation — high doses of methadone carry an increased risk of sedation and respiratory depression in the neonate. If the baby develops increased sleepiness, breathing difficulties, or limpness, this should be reported to a healthcare professional urgently.
Citation: The Pharmaceutical Journal URI: 11089339
Recommended from Pharmaceutical Press
An innovative book which presents statistics in the context of clinical trials conducted during pharmaceutical drug development.£38.00Buy now